Thunderstorm Wind, Chautauqua
- When
- May 29, 7:50 PM EST
- Where
- Chautauqua County, 0.51 mi W of Ripley
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -79.710
A slow moving cold front crossed the region during the late evening and early overnight hours. The thunderstorms produced wind gusts measured to 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A slow moving cold front crossed the region during the late evening and early overnight hours. The thunderstorms produced wind gusts measured to 65 mph. Numerous localities across the region report trees and power lines downed. In Palmyra, Wayne County, power poles were snapped. In Ripley, Chautauqua county, an RV Camper was blown over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 29, 6:33 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 733 PM EDT SUN MAY 29 2011 .SYNOPSIS... A WARM FRONT WILL GRADUALLY LIFT NORTH OF THE REGION OVERNIGHT... SPARKING A FEW SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. A HIGH PRESSURE RIDGE WILL THEN BUILD NORTH AND EAST ACROSS OUR REGION AND BRING UNSEASONABLY WARM TEMPERATURES FOR MONDAY AND TUESDAY. A WEAK COLD FRONT WILL CROSS THE EASTERN LAKES EARLY WEDNESDAY AND BE FOLLOWED BY COOLER DRY CONDITIONS FOR THE REST OF THE WEEK. && .NEAR TERM /THROUGH MONDAY/... AS OF 615 PM...WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE FINALLY FIRED ALONG THE SOUTH EDGE OF THE LAKE ERIE BREEZE FROM FAR SOUTHERN CHAUTAUQUA COUNTY EAST INTO INTERIOR SECTIONS OF THE FINGER LAKES. SO FAR...THIS ACTIVITY HAS REMAINED RATHER TAME...THOUGH WE WILL LIKELY CONTINUE TO SEE SUCH POPCORN-TYPE SHOWERS/STORMS DEVELOP ACROSS THIS AREA THROUGH EARLY THIS EVENING...AS WELL AS ACROSS INTERIOR PORTIONS OF THE NORTH COUNTRY. FURTHER TO THE NORTH AND WEST...MUCH OF THE REMAINDER OF THE AREA HAS BEEN AT LEAST SOMEWHAT STABILIZED BY LAKE BREEZES OFF LAKES ERIE AND ONTARIO. A SOUTHWEST-NORTHEAST ORIENTED AXIS OF LIGHT SHOWERS HAS DEVELOPED ACROSS THE LAKES THEMSELVES DUE TO SOME WEAK ELEVATED INSTABILITY ALONG AND NORTH OF THE SURFACE WARM FRONT...HOWEVER I CURRENTLY EXPECT THIS TO REMAIN RATHER LIGHT AND WIDELY SCATTERED TO SCATTERED IN NATURE...THUS THIS WILL NOT BE OF MUCH SIGNIFICANCE. OTHERWISE...ALL EYES REMAIN ON THE CONVECTIVE COMPLEX TO OUR WEST. THE LEADING EDGE OF THIS HAS REACHED THE DETROIT AREA AND FAR WESTERN LAKE ERIE AS OF THIS WRITING...AND EXTRAPOLATION WOULD EVENTUALLY BRING THIS SYSTEM EAST INTO CHAUTAUQUA COUNTY BETWEEN 8 AND 9 PM...AND THE REMAINDER OF FAR WESTERN NEW YORK BETWEEN 9 AND 10 PM. THE BIG QUESTION AT THIS TIME IS EXACTLY HOW WELL THIS AREA WILL HOLD TOGETHER AND HOW STRONG IT WILL REMAIN AS IT CROSSES THE COOLER WATERS OF LAKE ERIE AND OUTRUNS ITS SUPPORTING LOW LEVEL JET...TWO FACTORS THAT SHOULD AT LEAST INDUCE SOME WEAKENING AND MAY LOWER THE SEVERE POTENTIAL FOR OUR AREA. FOR NOW...HAVE LEFT LIKELY POPS IN PLACE ALONG WITH A MENTION OF GUSTY WINDS FROM THE GENESEE VALLEY WESTWARD LATER ON THIS EVENING...WITH THE THOUGHT THAT ENOUGH OF THIS MCS WILL REMAIN INTACT TO LEAD TO AN INCREASED LIKELIHOOD OF CONVECTION LATER ON THIS EVENING. RELEVANT PORTIONS OF THE EARLY AFTERNOON NEAR TERM DISCUSSION FOLLOW... AS FOR SEVERE WEATHER AND FLOOD POTENTIAL...WIND PROFILES BOTH OBSERVED ON THE VAD WIND PROFILE AND RUC ARE A BIT STRONGER THAN 12Z NAM/GFS FORECASTS...SHOWING A MODEST AMOUNT OF DIRECTIONAL/SPEED SHEAR. 850 MB WINDS STILL ONLY ABOUT 30 KTS...INCREASING TO 40 KTS AT 700 MB. THIS MAY BE JUST ENOUGH TO HELP ORGANIZE CONVECTION THAT DOES DEVELOP. SEE A SLIGHT RISK FOR SEVERE WEATHER WITH STORMS THIS AFTERNOON...WITH THE BIGGEST QUESTION BEING THE EXTENT OF INITIATION. RISK IS A BIT HIGHER THIS EVENING WITH THE COMPLEX...WITH WIND DAMAGE A POTENTIAL ISSUE IF THE COMPLEX HOLDS TOGETHER. WITH PRECIPITABLE WATER VALUES AROUND 1.50 INCHES...LOCALIZED FLOODING REMAINS A POSSIBILITY IN ANY SLOW MOVING STORMS. WILL INTRODUCE GUSTY WINDS INTO ZFP AND GRIDS...AND WILL TWEAK HWO TO REFLECT LATEST THINKING. OTHERWISE...COMPLEX SHOULD EXIT FROM WEST TO EAST LATE TONIGHT...WITH OTHERWISE DRY CONDITIONS LIKELY. TEMPERATURES SHOULD REMAIN ON THE WARM SIDE...WITH FOG POSSIBLE NEAR THE LAKES...ESPECIALLY WHERE AN ONSHORE FLOW IS IN PLACE. MONDAY LOOKS TO BE A HOT ONE...WITH HIGHS ROUGHLY 3 TO 5 DEGREES WARMER THAN TODAY IN MOST LOCATIONS. CHANCES FOR RAIN APPEAR MINIMAL...WITH NAM/GFS MOS POPS LOOKING OVERDONE. LINGERING BOUNDARY MAY PRODUCE AN ISOLATED SHOWER/SPRINKLE DURING THE MORNING HOURS...BUT IN LARGE IT SHOULD BE A FAIR DAY...WITH MORE SUN IN THE AFTERNOON THAN IN THE MORNING. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... MONDAY NIGHT AND TUESDAY A STRONG MID/UPPER LEVEL RIDGE WILL CONTINUE TO BUILD INTO THE OHIO VALLEY AND MUCH OF THE EASTERN CONUS...FORCED BY DOWNSTREAM HEIGHT RISES AHEAD OF A STRONG HIGH PLAINS SHORTWAVE. THE RESULTING LOW LEVEL FLOW RESPONSE WILL CONTINUE TO FORCE A WARM FRONT TO LIFT SLOWLY NORTH ACROSS LAKE ONTARIO AND CENTRAL NY MONDAY NIGHT...REACHING NORTH OF THE SAINT LAWRENCE VALLEY BY TUESDAY AFTERNOON. THERE IS JUST A VERY SLIGHT CHANCE OF AN ISOLATED SHOWER OR STORM ALONG THE RETREATING WARM FRONTAL BOUNDARY...BUT WILL CONTINUE TO KEEP THE FORECAST OPTIMISTIC AND DRY. ONCE IN THE WARM SECTOR...VERY WARM MID LEVEL TEMPERATURES WILL EFFECTIVELY CAP THE ATMOSPHERE TO DEEP MOIST CONVECTION. TUESDAY WILL BE THE HOTTEST DAY OF THE YEAR SO FAR AS THE REMNANTS OF AN EML /ELEVATED MIXED LAYER/ PLUME ADVECTS OVER THE LOWER LAKES WITH 850MB TEMPS AROUND +20C. THIS WILL SUPPORT HIGHS IN THE LOWER 90S ACROSS LOWER ELEVATIONS AWAY FROM LAKE INFLUENCES. A SOUTHWEST FLOW OFF LAKE ERIE WILL KEEP THE BUFFALO METRO AREA AND LAKE ERIE SHORE IN THE MID TO UPPER 80S...AND A LAKE BREEZE OFF LAKE ONTARIO MAINLY EAST OF ROCHESTER WILL DO THE SAME THERE. THE RECORD OF 90 AT BUF IS PROBABLY SAFE DUE TO THE LAKE ERIE BREEZE...BUT ROC HAS A SHOT AT THEIR RECORD OF 91. LATER TUESDAY NIGHT AND WEDNESDAY THE NORTHERN HIGH PLAINS TROUGH WILL LIFT ENE TOWARDS JAMES BAY...TAKING THE MAJORITY OF THE LARGE SCALE FORCING FOR ASCENT WELL NORTH INTO CANADA. A TRAILING SURFACE COLD FRONT WILL CROSS THE LOWER LAKES LATE TUESDAY NIGHT AND WEDNESDAY MORNING AND PROVIDE THE FOCUS FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. OVERALL...THE LACK OF LARGE SCALE FORCING AND DEEP LAYER MOISTURE MAY LIMIT COVERAGE OF CONVECTION ALONG THIS FRONT...AND VERY WARM MID LEVEL TEMPS IN THE WARM SECTOR AHEAD OF IT MAY BE DIFFICULT TO OVERCOME AND LIMIT INSTABILITY. THE TIMING OF FROPA IS ALSO UNFAVORABLE DURING THE LOW POINT OF THE DIURNAL CYCLE. GIVEN ALL THE NEGATIVES FOR NOW WILL JUST KEEP POPS IN THE CHANCE RANGE. ANY SHOWERS WEDNESDAY MORNING WILL QUICKLY END FROM WEST TO EAST FOLLOWING THE FRONTAL PASSAGE. AIRMASS INITIALLY IS NOT THAT COOL BEHIND THE FRONT...SO SOME AFTERNOON SUNSHINE SHOULD HELP BOOST TEMPS INTO THE UPPER 70S TO LOWER 80S ACROSS WESTERN NY AND EVEN MID 80S FROM THE GENESEE VALLEY TO CENTRAL NY. HIGH PRESSURE WILL NOSE INTO THE REGION WEDNESDAY NIGHT WITH A MAINLY CLEAR AND SEASONABLE NIGHT. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AFTER THE FIRST TASTE OF MID-SUMMER HEAT AND HUMIDITY EARLY THIS WEEK...A PATTERN CHANGE WILL BRING TEMPS BACK CLOSE TO AVERAGE FOR LATER IN THE WEEK AS A TROUGH BECOMES ESTABLISHED...AT LEAST BRIEFLY ACROSS NEW ENGLAND. PAST FEW RUNS OF THE MEDIUM RANGE GUIDANCE HAS BACKED OFF ON THE AMPLITUDE OF THIS TROUGH AND THUS THE AMOUNT OF COOLING...WITH THE GFS NOW THE LEAST AGGRESSIVE IN BRINGING COOL AIR INTO THE REGION. THE ECMWF HAS MAINTAINED BETTER CONSISTENCY...AND STILL DROPS 850MB TEMPS TO ABOUT +6C FOR THURSDAY. WILL FOLLOW THIS IDEA IN ORDER TO MAINTAIN SOME SEMBLANCE OF FORECAST CONTINUITY WHICH WAS PREVIOUSLY QUITE COOL FOR THURSDAY AND FRIDAY. HAVE JUST NUDGED TEMPS UP A FEW DEGREES FROM THE PREVIOUS FORECAST. THURSDAY WILL BE DRY AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION AND ANY WRAP AROUND MOISTURE REMAINS ACROSS NORTHERN NEW ENGLAND. BY FRIDAY FORECAST UNCERTAINTY INCREASES SOMEWHAT. NOW THAT THE FORECAST TROUGH IS NOT AS DEEP...LATEST GFS/ECMWF NOW PLACE A BAROCLINIC ZONE ACROSS WESTERN NY BY AFTERNOON...WHICH WOULD ACT AS A CORRIDOR FOR CLUSTERS OF SHOWERS AND STORMS TO TRAVEL ON IN NORTHWEST FLOW ALOFT. GIVEN THE FORECAST UNCERTAINTY AT THIS TIME RANGE AND THE RECENT CHANGE FROM PREVIOUS MODEL TRENDS...WILL KEEP THE FORECAST DRY FOR NOW AND SEE IF FUTURE MODEL RUNS CONTINUE THIS TREND. THROUGH NEXT WEEKEND EXPECT A MODERATING TREND WITH TEMPS CREEPING BACK TO SLIGHTLY ABOVE AVERAGE. AGAIN HAVE MAINTAINED A DRY FORECAST...BUT POPS MAY EVENTUALLY NEED TO BE INTRODUCED IF IT APPEARS CONVECTION MAY MOVE INTO THE AREA. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... AS OF 00Z...UPSTREAM CONVECTIVE COMPLEX IS SPLITTING IN TWO AS IT WORKS ACROSS LAKE ERIE AND SOUTHERN ONTARIO...WITH ITS STRONGEST NORTHERN AND SOUTHERN LINE SEGMENTS MOSTLY LOOKING TO PASS TO THE NORTH AND SOUTH OF THE AREA JUDGING FROM RECENT RADAR TRENDS. IN BETWEEN...MORE SCATTERED/DISORGANIZED CONVECTION HAS DEVELOPED... AND THIS WILL TRACK ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST FROM THIS EVENING ON THROUGH THE EARLY OVERNIGHT HOURS. AT THIS TIME...EXPECT THAT LOCALIZED REDUCTIONS TO IFR/MVFR AND SOMEWHAT GUSTY WINDS WILL BE POSSIBLE WITHIN ANY STRONGER CONVECTION...WITH LARGELY VFR CONDITIONS CONTINUING OTHERWISE. AFTER THE PASSAGE OF THIS AREA OF CONVECTION...LARGELY VFR CONDITIONS WILL RETURN OVERNIGHT...WITH SOME MVFR POSSIBLE IN PATCHY LIGHT FOG. ALL SITES SHOULD THEN GO TO VFR MONDAY MORNING AS ANY LINGERING PATCHY FOG QUICKLY BURNS OFF...WITH VFR CIGS EVENTUALLY SCATTERING OUT SOUTH OF LAKE ONTARIO WITH INCREASING RIDGING/SUBSIDENCE. OUTLOOK... MONDAY NIGHT THROUGH TUESDAY...VFR. TUESDAY NIGHT...VFR/MVFR WITH A CHANCE OF MORNING SHOWERS. WEDNESDAY THROUGH FRIDAY...MAINLY VFR. && .MARINE... A WEAK FRONTAL BOUNDARY WILL GRADUALLY LIFT NORTH OF THE LAKE TONIGHT INTO MONDAY. LOOKS FOR LIGHT VARIABLE WINDS...FINALLY TURNING SOUTHERLY LATER MONDAY INTO TUESDAY. THE NEXT FEATURE OF NOTE WITH BE A COLD FRONTAL PASSAGE WEDNESDAY MORNING. GUSTY WESTERLIES WILL FOLLOW THIS FRONT. COLD ADVECTION SHOULD RESULT IN FRESH TO BRISK WEST TO NORTHWEST WINDS LATER WEDNESDAY INTO THURSDAY WITH THE POSSIBILITY OF SMALL CRAFT ADVISORY CONDITIONS. EXPECT AREAS OF FOG TO BE AN OCCASIONAL ISSUE ON THE WATERS...MORE SO EARLY THIS MORNING AND AGAIN TONIGHT AS WARM MOIST AIR MOVES ACROSS THE RELATIVELY COOL WATERS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...APFFEL NEAR TERM...APFFEL/JJR SHORT TERM...HITCHCOCK LONG TERM...HITCHCOCK AVIATION...APFFEL/JJR MARINE...APFFEL/SFM/TJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 247 PM EDT SUN MAY 29 2011 NYZ001>008-010>014-019>021-085-301900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 247 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE SCATTERED TO WIDELY SCATTERED THUNDERSTORMS THROUGH THE REMAINDER OF THE AFTERNOON. THEN THE REMNANTS OF A CONVECTIVE COMPLEX WILL APPROACH WESTERN NEW YORK THIS EVENING...WITH THIS FEATURE LIKELY TO GRADUALLY WEAKEN AS IT MOVES ACROSS THE REGION OVERNIGHT. THERE IS A SLIGHT CHANCE THAT THERE WILL BE STRONG WINDS AND LOCALIZED FLOODING WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 247 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE REMNANTS OF A CONVECTIVE COMPLEX WILL APPROACH WESTERN NEW YORK THIS EVENING...WITH THIS FEATURE LIKELY TO GRADUALLY WEAKEN AS IT MOVES ACROSS THE REGION OVERNIGHT. THERE IS A SLIGHT CHANCE THAT THERE WILL BE STRONG WINDS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 110 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
19 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316919, 316920, 316921, 316923, 316924, 316927, 316928, 316929, 316930, 316931, 316932, 316935, 316933, 316938, 316939, 316940, 316941, 316944, 316946.